Lightning, Denton
- When
- May 18, 12:37 PM CST
- Where
- Denton County, 3.47 mi E of Bartonville
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.080, -97.070
A house was struck by lightning on St Andrew Drive in Highland Village.
On the afternoon of May 18, scattered thunderstorms ignited over the Big Country, initiated by an upper trough digging southeast over the Intermountain West. These storms formed along a dryline and rapidly intensified, spreading east into western North Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
On the afternoon of May 18, scattered thunderstorms ignited over the Big Country, initiated by an upper trough digging southeast over the Intermountain West. These storms formed along a dryline and rapidly intensified, spreading east into western North Texas. Several of these storms produced large hail, damaging winds, and tornadoes. A total of 6 tornadoes were surveyed were Eastland to Parker counties: one EF-Unknown, three EF-0s, and two EF-1s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 18, 4:46 AM CST, 7 hours 51 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Fort Worth TX 546 AM CDT Sun May 18 2025 ...New Aviation, Short Term... .KEY MESSAGES... - Scattered (30-40% coverage) strong to severe thunderstorms are expected late this afternoon and evening in North Texas with primarily threats for damaging winds and large hail. - Additional severe thunderstorms will develop Monday afternoon and evening near and east of I-35. All modes of severe weather are possible. - A cold front on Tuesday will knock temperatures back down to near normal for the middle of next work week, with afternoon highs in the low to the mid 80s. && .SHORT TERM... /NEW/ Update: A couple more rounds of severe thunderstorms are forecast to end the weekend and begin the workweek. Most of this morning's update focused on refining PoP trends for this afternoon/evening's convection, and delaying its arrival by a couple of hours compared to previous forecasts. While high-based showers and isolated storms are possible from late this morning into the afternoon, the main time window of concern remains from about 5 to 11 PM when severe dryline convection from western North Texas and the Big Country spreads eastward. It still appears this will consist of a supercellular storm mode, at least initially, with primarily a large hail threat. However, as discussed previously, the tornado threat may be slightly higher than the past couple of days owing to stronger low-level flow/shear. Monday's thunderstorm activity is still on track to mainly affect areas near and east of I-35 and north of I-20 which will contain the greatest risk for discrete supercells and perhaps a couple of tornadoes. However, this will be dictated by the location of the dryline and how far east it advances, and this will be the main factor to monitor over the next 24 hours. -Stalley Previous Discussion: /Through Monday Evening/ Additional rounds of severe thunderstorms are expected today and Monday, with all severe hazards possible. The main time window of concern will be from late afternoon into the evening hours both days. An upper trough axis presently situated over the Intermountain West will continue to dig southeastward during the next 36 hours, with its influences already beginning locally today. In response to lee cyclogenesis, low-level wind fields will be on the increase during the next 12 hours, while surface dewpoints recover into the mid 70s following yesterday evening's convection. The otherwise oppressive humidity will be offset to a degree by a steady southerly breeze of 15-20 mph and some gusts up to 30 mph during the daytime. By early/mid afternoon, a lead disturbance rippling through southwesterly flow aloft may attempt to ignite high-based convection rooted at or above 10 kft as a plume of Pacific moisture arrives within a belt of strong subtropical westerlies. However, deeper and more robust convection will become more likely along the dryline boundary positioned farther west through the Big Country and western North Texas later in the afternoon (possibly not until as late as 5-6 pm). This activity (should it be able to overcome weak capping and dry air entrainment) would likely consist of discrete supercells initially given the orthogonality of shear vectors to the dryline, until perhaps some upscale growth in to a small complex occurs around or after sunset. Unlike yesterday, the stronger low/mid- level wind fields and therefore stronger bulk shear should aid with thunderstorm organization and longevity, and may be able to sustain supercells or a more organized convective cluster later into the evening or nighttime period. While large hail and damaging winds will certainly be the primary hazards amid extreme instability and moderate shear, a slightly higher tornado threat may exist today compared to the past couple of days, especially with any initial supercellular activity. This will be due to stronger low-level flow and hodographs more favorable for right- moving supercells and tornadogenesis. While most of this activity should wind down overnight with the nocturnal increase in MLCIN, broad synoptic scale ascent could continue to support isolated showers and probably sub-severe thunderstorms overnight in parts of North Texas. As the potent upper trough digs closer on Monday, another round of severe thunderstorms will develop along or ahead of the dryline during the afternoon and evening. The dryline is likely to advance a bit farther eastward into parts of North Texas by Monday afternoon, perhaps bulging as far east as the I-35 corridor during the peak heating hours. Initiation of scattered supercells should be the result, with areas roughly along/east of I-35 and along/north of I-20 at greatest risk for severe weather. This would likely be a brief window of severe potential, as storms will be fast-moving given the stronger wind fields in closer proximity to the upper trough with mean southwesterly steering flow of 50+ kts. While storms may only be isolated/scattered in terms of coverage, they would have the potential to pose high-impact severe hazards, including tornadoes. This would be most likely across parts of East/Northeast Texas during the late afternoon and early evening hours when 0-1 km shear will increase to 20+ kts and 0-1 km SRH will climb to near 250 m2/s2. These storms will likely race off to the northeast and out of the forecast area around sunset. -Stalley && .LONG TERM... /Issued 216 AM CDT Sun May 18 2025/ /Tuesday through Saturday/ ...Tuesday and Tuesday Night... By Tuesday morning, a cold front is expected to move through the region from northwest to southeast. By the time thunderstorms begin to develop along and ahead of the front, it should have already pushed south of I-20 and east of I-35/35E. While the risk for severe weather looks to be further east in the Ark-La-Tex and southern Mississippi River Valley, a storm or two could be on the stronger side east of a line from Athens to Cameron during the early afternoon hours, posing the risk for small hail and gusty winds. Behind the front, temperatures will peak in the mid 80s before cooling into the upper 50s/lower 60s overnight. ...Wednesday through Saturday... While medium range guidance still shows high pressure building into the region from the north by mid-week this upcoming week, trends have been to de-amplify the upper-level pattern, resulting in a less progressive post-cold front airmass. As such, forecast temperatures have trended warmer owing to models resolving a weaker cold front on Tuesday, with highs Wednesday and Thursday ranging from low and mid 80s in northeast Texas, to upper 80s and low 90s in central Texas. Nighttime lows should still cool to the low 60s, with upper 50s possible near the Red River. By the end of this upcoming week into next weekend, the axis of an upper- level ridge will approach the region from the west, allowing higher heights and heat to build back into the southern Great Plains. This will let temperatures climb slightly above average (into the upper 80s and low 90s) for the end of the forecast period. Lastly, surface moisture return will be quicker by the end of this week owing to the potentially weaker cold front. This coupled with week disturbances embedded in northwesterly flow aloft will bring very low (10 to 20%) rain chances each evening and night beginning Thursday. No severe weather is expected at this time with any of this activity. Darrah && .AVIATION... /NEW/ /12z TAFs/ MVFR stratus is in the process of filling in across most of North and Central Texas as of 11z, and cigs at 1-2 kft can be expected at all TAF sites through 15-16z before lifting/scattering to VFR. Southerly winds will be on the increase during the daytime, with gusts as high as 25-30 kts at times. By late afternoon, the dryline should become active well to the west of the TAF sites, but storms will have the potential to spread into D10 between 00-04z with a couple hours of TSRA impacts possible. Most activity should remain north of the Waco TAF site, and will only include a brief VCTS mention there. After any convection vacates the TAF sites late this evening, a lull in thunderstorm activity is expected the rest of the night before MVFR cigs return heading into Monday morning. Additional convective development is possible towards the very end of the valid period early Monday afternoon, and this may need to be included in subsequent TAFs. -Stalley && .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested across North Texas late this afternoon and evening. Even if activation is not locally requested, any reports of hazardous weather to the National Weather Service are appreciated. && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 87 72 85 70 84 / 50 50 60 30 5 Waco 89 73 89 70 86 / 20 20 30 30 5 Paris 84 68 84 68 82 / 40 40 70 60 10 Denton 87 69 86 64 84 / 50 50 60 30 5 McKinney 86 71 84 68 83 / 40 50 70 40 5 Dallas 88 71 86 70 84 / 50 50 60 40 5 Terrell 87 71 84 71 84 / 40 40 60 40 10 Corsicana 89 74 89 73 87 / 20 20 30 30 10 Temple 91 73 93 71 90 / 20 5 20 20 10 Mineral Wells 89 70 90 62 86 / 40 40 40 20 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Fort Worth TX
126 PM CDT Sun May 18 2025
TXZ103-181900-
Denton TX-
126 PM CDT Sun May 18 2025
...A strong thunderstorm will impact portions of northern Denton
County through 200 PM CDT...
At 126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denton, moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ray Roberts Park Isle Du Bois, Pilot Point, Denton, Krugerville,
Ponder, Aubrey, Krum, Cross Roads, Lake Ray Roberts, Ray Roberts Park
Johnson Branch, Providence Village, Argyle, Northlake, Celina, and
Lewisville Lake.
This includes the following highways...
Interstate 35 between mile markers 468 and 475.
Interstate 35W between mile markers 79 and 85.
Interstate 35E between mile markers 463 and 466.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3341 9684 3331 9684 3311 9724 3320 9732
3342 9708
TIME...MOT...LOC 1826Z 229DEG 40KT 3320 9721
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ShamburgerThe Dallas/Ft Worth radar (KFWS), 60 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
7 hail, 6 tornado, 5 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
A house was struck by lightning on St Andrew Drive in Highland Village.
An EF-0 tornado began just southwest of the intersection of Highway 112 and County Road 331 near the city of Morton Valley. Tree damage was observed along Highway 112, County Road 331, and County Road 334 where large 4 to 5 inch tree branches were snapped. A house sustained some minor tree damage at the intersection of County Road 332 and Highway 112, and minor tree damage was observed along Highway 183, but all of this damage was determined to be RFD straight-line wind damage. Maximum estimated winds were 80 mph.
Quarter sized hail was reported in Harpersville.
Tennis ball sized hail was reported in La Casa.
Power poles and damaged trees were observed along Rock Creek Road to the northwest of Mingus.
A brief EF-1 tornado with maximum wind speeds of 105 mph occurred north of Mingus on the evening of May 18th. Tree damage was noted along Dairy Farm Road, with the most significant tree damage observed on a private property. Very large pecan trees were uprooted, with a few large trunks snapped. Many other large branches and small trunks were snapped across the property. Sheet metal was also ripped off of a metal shed on the northern edge of the property.
An EF-1 tornado formed north of Gordon and moved south-southeast into Gordon. One property near FM 919 and Harlin Road sustained damage to a small building on the property and 2 barns. In the town of Gordon, notable tree damage and power pole damage was observed along with damage to roofs. Most of the roof damage was partial removal of metal panels, leaving some homes with holes in their roofs. The school stadium and nearby athletic fields also suffered significant damage to the locker rooms, weight room, bleachers, scoreboards, and more. One tall stadium light pole was bent in half. In the southeast part of Gordon, a manufactured home was destroyed. In Gordon is where the tornado received its strongest rating of EF-1 with 105 mph winds. The tornado was tracked through tree damage just outside of Gordon to the southeast where it dissipated. Several minor injuries were reported with 4 hospital transports, but all 4 were already released the next morning.
Report from mPING: Half Dollar (1.25 in.).
Very strong inbound winds into a tornadic supercell produced widespread tree damage along FM 2201 and into Santo. A light pole at the athletic field was also bent, and some minor roof damage was also observed in Santo.
Storm chaser and spotter videos of a rapidly cyclic, multi-vortex tornado was confirmed by scattered tree damage along a path that stretched from Panama Road southwest of Santo to FM 4 south of Santo. For the most part, each of the vortices were relatively shorted-lived, lasting from just a few seconds to up to 30 seconds. At one point, two vortices near FM 4 appeared to nearly rotate around each other before they dissipated. Based on the observed tree damage, this tornado was rated an EF-0 multi-vortex tornado with maximum estimated winds of 80 mph.
Right after the multi-vortex tornado south of Santo, chaser videos showed an additional, larger tornado forming east of FM 4. Damage from this tornado was not found. This tornado will be rated an EF-Unknown, and its location is estimated based on radar and video.
Report from mPING: Quarter (1.00 in.).
Golf ball sized hail was reported near I-20 at mile marker 384.
Report from mPING: Quarter (1.00 in.).
An old barn was destroyed and several trees were uprooted along Gilbert Pit Rd south of a nearby tornado track.
An EF-0 tornado with maximum wind speeds of 85 mph moved east along Gilbert Pit Road and Cougar Road in southwestern Parker County, with snapped large limbs observed along both of these roads. A barn was also destroyed along Gilbert Pit Road near the start of the track. Based on the observed damage and assessment of radar data, the tornado took a sharp northwest turn, causing some tree damage further north on Gilbert Pit Rd, with several large limbs and small trunks split and snapped on the Hill Cemetery property where the tornado likely dissipated.
Law enforcement reported numerous trees and tree limbs blown down across Denton.
Widespread flooding was reported across Denton with I-35W closed and diverted to I-35E.
A 67 mph gust was measured at Guinn Hall TWU.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264653, 1264919, 1262058, 1262059, 1268709, 1264928, 1265214, 1262061, 1265246, 1265225, 1265228, 1262062, 1262063, 1262064, 1262065, 1268708, 1265231, 1264654, 1265186, 1264657.